Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 22, 2001, 3:51 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2001, 3:51 PM EDT (19:51 UTC)
- Expired
- May 22, 2001, 5:45 PM EDT
- In force
- 114 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 221952 FFWRNK VAC005-560-580-222145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 351 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA... CLIFTON FORGE CITY IN WEST CENTRAL VIRGINIA... COVINGTON CITY IN WEST CENTRAL VIRGINIA... * UNTIL 545 PM EDT. * AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 6 MILES SOUTHEAST OF JORDAN MINES...MOVING NORTHEAST AT 25 MPH. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 545 PM EDT INCLUDE JORDAN MINES... COVINGTON CITY... CLIFTON FORGE CITY... SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN THE ABOVE MENTIONED AREAS AND ESPECIALLY ALONG POTTS CREEK...MILL BROOK...AND BLUE SPRING RUN. <<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. .END $$ 02
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:25 PM EDT, 26 minutes earlier.
Area forecast discussion, May 22, 3:25 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 325 PM EDT TUE MAY 22 2001 FOR THE SHORT TERM...TWO SEVERE THUNDERSTORM WATCHES COVERING RNK CWA THIS AFTERNOON. SEVERE THUNDERSTORM WATCH NUMBER 273 IN EFFECT ACROSS WV AND VA UNTIL 500 PM EDT AND NUMBER 274 UNTIL 800 PM ACROSS NORTH CAROLINA. SEVERAL SEVERE THUNDERSTORMS WARNINGS AND FLASH FLOOD WARNINGS IN EFFECT AT THIS TIME. AS EXPECTED UPR DIV...GOOD CAPES...INSTABILITY AND STRONG COLD FRONT HAVE RESULTED IN SQUALL LINES. STRONG SFC COLD FRONT CLEARLY SEEN ON REGIONAL RADAR PLOT AND VISIBLE SATELLITE IMAGE. WILL ALLOW FLASH FLOOD WATCH TO EXPIRE AT 400 PM...SINCE THIS FRONT WITH INTENSE CONVECTION WILL BE EAST OF FA THIS EVENING. TIMING OF FRONT ON MODELS LOOK FAIRLY CLOSE. I WILL TRY AND BRING SOME DRYING IN BEHIND THE FRONT TONIGHT AND INTO WED. UPPER LOW AND ASSOCIATED MOISTURE TO SETTLE INTO IL BY FRI. SEVERAL SPOKES OF ENERGY WILL ROTATE AROUND THE UPPER LOW. UNSETTLED COOL PERIOD INTO THE EXTENDED. FIRST ZONES UPDATE AT 400 PM. FCSTID = 7 PRELIMINARY CCF NUMBERS ROA 53 75 53 73 / 30 20 30 40 LYH 54 75 54 72 / 40 10 30 40 DAN 57 78 55 75 / 40 10 20 30 BLF 45 67 49 60 / 30 40 60 50 LWB 45 67 49 60 / 30 40 60 50 BCB 48 70 50 65 / 30 30 50 50 TNB 48 68 50 64 / 30 30 50 50 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, May 22, 12:45 PM EDT, 3 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT TUE MAY 22 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND VIRGINIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE. A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS AND SMALL STREAMS IS POSSIBLE. SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND STATEMENTS. AMS
Local storm report, May 22, 2:24 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
224 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM RICHLANDS VA WIND DAMAGE
05/22/01 TAZEWELL LARGE TREES IN WESTERN
PART OF COUNTY.REPORTED BY
LAW ENFORCEMENT
TWSpecial weather statement, May 22, 2:25 PM EDT, 1 hour 26 minutes before
WVZ042-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT TUE MAY 22 2001 A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS MERCER COUNTY FROM 230 PM TO 330 PM. WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS...POSSIBLY DOWNING SMALL TREE LIMBS. RAINFALL FROM THE STORMS COULD REACH ONE INCH IN 45 MINUTES...WITH PONDING OF WATER ON ROADS AND LOW AREAS. NOGUEIRA
Local storm report, May 22, 2:57 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
257 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....P
0248 PM ATHENS WV .88 INCH HAIL
05/22/01 MERCER REPORTED BY SPOTTERSpecial weather statement, May 22, 3:44 PM EDT, 7 minutes before
VAZ022>024-033-034-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT TUE MAY 22 2001 ...HIGH WINDS LIKELY BETWEEN 4:00 AND 5:00 PM... THUNDERSTORMS WITH HIGH WINDS WILL CROSS THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS BETWEEN 4:00 AND 5:00 PM. WINDS NEAR 50 MILES AN HOUR CAN BE EXPECTED...WITH SOME OF THE MORE INTENSE THUNDERSTORMS PRODUCING WINDS BETWEEN 50 AND 60 MILES AN HOUR. IN ADDITION...VERY HEAVY RAIN MAY RESULT IN PONDING OF WATER ON ROADWAYS...AND FLOODING OF POOR DRAINAGE AREAS. FOR YOUR SAFETY...MOVE INDOORS UNTIL THESE STORMS HAVE PASSED. PM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 39 min |
| May 22, 2:02 PM EDT | Flash Flood Warning | RNK | Bland, Giles | 118 min |
| May 22, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Wythe | 60 min |
| May 22, 2:38 PM EDT | Flash Flood Warning | RNK | Wythe | 112 min |
| May 22, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 63 min |
| May 22, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 42 min |
| May 22, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 54 min |
| May 22, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 54 min |
| May 22, 3:26 PM EDT | Flash Flood Warning | RNK | Craig | 3 hr |
| May 22, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 64 min |
| May 22, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 66 min |
| May 22, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 66 min |
| May 22, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 55 min |
| May 22, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 66 min |
| May 22, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 46 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 62 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | City of Buena Vista | 62 min |
| May 22, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 41 min |
| May 22, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 67 min |
| May 22, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 64 min |
| May 22, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 64 min |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.